Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quadratic harnesses, $ q$-commutations, and orthogonal martingale polynomials

Authors: Wlodzimierz Bryc, Wojciech Matysiak and Jacek Wesolowski
Journal: Trans. Amer. Math. Soc. 359 (2007), 5449-5483
MSC (2000): Primary 60J25; Secondary 46L53
Published electronically: June 13, 2007
MathSciNet review: 2327037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the quadratic harness condition and show that integrable quadratic harnesses have orthogonal martingale polynomials with a three step recurrence that satisfies a $ q$-commutation relation. This implies that quadratic harnesses are essentially determined uniquely by five numerical constants. Explicit recurrences for the orthogonal martingale polynomials are derived in several cases of interest.

References [Enhancements On Off] (What's this?)

  • 1. W. A. Al-Salam and T. S. Chihara.
    Convolutions of orthonormal polynomials.
    SIAM J. Math. Anal., 7(1):16-28, 1976. MR 0399537 (53:3381)
  • 2. Michael Anshelevich.
    Free martingale polynomials.
    Journal of Functional Analysis, (201):228-261, 2003.
    arXiv:math.CO/0112194. MR 1986160 (2004f:46079)
  • 3. Nobuhiro Asai, Izumi Kubo, and Hui-Hsiung Kuo.
    Segal-Bargmann transforms of one-mode interacting Fock spaces associated with Gaussian and Poisson measures.
    Proc. Amer. Math. Soc., 131(3):815-823, 2003. MR 1937419 (2003j:46099)
  • 4. Richard Askey and Mourad Ismail.
    Recurrence relations, continued fractions, and orthogonal polynomials.
    Mem. Amer. Math. Soc., 49(300):iv+108, 1984. MR 743545 (85g:33008)
  • 5. Richard Askey and James Wilson.
    Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials.
    Mem. Amer. Math. Soc., 54(319):iv+55, 1985. MR 783216 (87a:05023)
  • 6. Marek Bozejko and W\lodzimierz Bryc.
    On a class of free Lévy laws related to a regression problem. J. Funct. Anal. 236:59-77, 2006. MR 2227129 (2007a:46071)
  • 7. Marek Bozejko, Burkhard Kümmerer, and Roland Speicher.
    $ q$-Gaussian processes: non-commutative and classical aspects.
    Comm. Math. Phys., 185(1):129-154, 1997. MR 1463036 (98h:81053)
  • 8. Marek Bozejko and Janusz Wysoczanski.
    Remarks on $ t$-transformations of measures and convolutions.
    Ann. Inst. H. Poincaré Probab. Statist., 37(6):737-761, 2001. MR 1863276 (2002i:60005)
  • 9. W\lodzimierz Bryc.
    Some remarks on random vectors with nice enough behaviour of conditional moments.
    Bull. Polish Acad. Sci., 33:677-683, 1985. MR 849420 (88d:60021)
  • 10. W\lodzimierz Bryc, Wojciech Matysiak, and Jacek Weso\lowski.
    The bi-Poisson process: A quadratic harness.
    Ann. Probab., to appear.
  • 11. W\lodzimierz Bryc and Agnieszka Plucinska.
    A characterization of infinite Gaussian sequences by conditional moments.
    Sankhya A, 47:166-173, 1985. MR 844017 (87k:62023)
  • 12. W\lodzimierz Bryc and Jacek Weso\lowski.
    Bi-Poisson process.
    Infin. Dimens. Anal. Quantum Probab. Related. Top., to appear.
  • 13. W\lodzimierz Bryc and Jacek Weso\lowski.
    The classical bi-Poisson process: An invertible quadratic harness. Statist. Probab. Lett. 76:1664-1674, 2006. MR 2248855
  • 14. W\lodzimierz Bryc and Jacek Weso\lowski.
    Conditional moments of $ q$-Meixner processes.
    Probability Theory Related Fields, 131:415-441, 2005.
    arXiv:math.PR/0403016. MR 2123251 (2005k:60233)
  • 15. T. S. Chihara.
    An introduction to orthogonal polynomials.
    Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • 16. B. Derrida, M. R. Evans, V. Hakim, and V. Pasquier.
    Exact solution of a $ 1$D asymmetric exclusion model using a matrix formulation.
    J. Phys. A, 26(7):1493-1517, 1993. MR 1219679 (94g:60179)
  • 17. M. Dozzi.
    Two-parameter harnesses and the Wiener process.
    Z. Wahrsch. Verw. Gebiete, 56(4):507-514, 1981. MR 621661 (82h:60152)
  • 18. Charles F. Dunkl and Yuan Xu.
    Orthogonal polynomials of several variables, volume 81 of Encyclopedia of Mathematics and its Applications.
    Cambridge University Press, Cambridge, 2001. MR 1827871 (2002m:33001)
  • 19. Fabian H. L. Essler and Vladimir Rittenberg.
    Representations of the quadratic algebra and partially asymmetric diffusion with open boundaries.
    J. Phys. A, 29(13):3375-3407, 1996. MR 1400161 (97b:82017)
  • 20. Philip Feinsilver.
    Lie algebras and recurrence relations. III. $ q$-analogs and quantized algebras.
    Acta Appl. Math., 19(3):207-251, 1990. MR 1077860 (93k:33012)
  • 21. U. Frisch and R. Bourret.
    J. Math. Phys., 11(2):364-390, 1970. MR 0260352 (41:4979)
  • 22. Léonard Gallardo and Marc Yor.
    Some new examples of Markov processes which enjoy the time-inversion property.
    Probab. Theory Related Fields, 132(1):150-162, 2005. MR 2136870 (2006e:60106)
  • 23. J. M. Hammersley.
    In Proc. Fifth Berkeley Sympos. Mathematical Statistics and Probability (Berkeley, California, 1965/66), Vol. III: Physical Sciences, pages 89-117. Univ. California Press, Berkeley, California, 1967. MR 0224144 (36:7190)
  • 24. Mourad E. H. Ismail and Dennis Stanton.
    $ q$-integral and moment representations for $ q$-orthogonal polynomials.
    Canad. J. Math., 54(4):709-735, 2002. MR 1913916 (2003k:33024)
  • 25. Christian Kassel.
    Quantum groups, volume 155 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1995. MR 1321145 (96e:17041)
  • 26. Anna Krystek and \Lukasz Wojakowski.
    Associative convolutions arising from conditionally free convolution.
    Infinite Dimensional Analysis, Quantum Probability and Related Topics, 8:515-545, 2005. MR 2172313 (2006g:46103)
  • 27. I. G. Macdonald.
    Affine Hecke algebras and orthogonal polynomials, volume 157 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 2003. MR 1976581 (2005b:33021)
  • 28. R. Mansuy and M. Yor.
    Harnesses, Lévy bridges and Monsieur Jourdain.
    Stochastic Processes and Their Applications, 115:329-338, February 2005. MR 2111197 (2005m:60104)
  • 29. Masatoshi Noumi and Jasper V. Stokman.
    Askey-Wilson polynomials: An affine Hecke algebra approach.
    In Laredo Lectures on Orthogonal Polynomials and Special Functions, Adv. Theory Spec. Funct. Orthogonal Polynomials, pages 111-144. Nova Sci. Publ., Hauppauge, New York, 2004. MR 2085854 (2005h:42057)
  • 30. Eugene A. Pechersky Pablo A. Ferrari, and Beat M. Niederhauser.
    Harness processes and non-homogeneous crystals.
    arXiv:math.PR/0409301, 2004.
  • 31. A. Perelomov.
    Generalized coherent states and their applications.
    Texts and Monographs in Physics. Springer-Verlag, Berlin, 1986. MR 858831 (87m:22035)
  • 32. André Ronveaux and Walter Van Assche.
    Upward extension of the Jacobi matrix for orthogonal polynomials.
    J. Approx. Theory, 86(3):335-357, 1996. MR 1405986 (97k:42054)
  • 33. Gian-Carlo Rota.
    Finite Operator Calculus.
    Academic Press, 1975. MR 0379213 (52:119)
  • 34. Gabriela Sansigre and Galliano Valent.
    A large family of semi-classical polynomials: The perturbed Chebyshev.
    J. Comput. Appl. Math., 57(1-2):271-281, 1995. MR 1340942 (96f:33021)
  • 35. Wim Schoutens.
    Stochastic processes and orthogonal polynomials, volume 146 of Lecture Notes in Statistics.
    Springer-Verlag, New York, 2000. MR 1761401 (2001f:60095)
  • 36. Masaru Uchiyama, Tomohiro Sasamoto, and Miki Wadati.
    Asymmetric simple exclusion process with open boundaries and Askey-Wilson polynomials.
    J. Phys. A, 37(18):4985-5002, 2004. MR 2065218 (2006d:82047)
  • 37. Hans van Leeuwen and Hans Maassen.
    A $ q$-deformation of the Gauss distribution.
    J. Math. Phys., 36(9):4743-4756, 1995. MR 1347109 (97a:81104)
  • 38. A. M. Vershik.
    Algebras with quadratic relations.
    Selecta Math. Soviet., 11(4):293-315, 1992.
    Selected translations. MR 1206295
  • 39. Jacek Weso\lowski.
    Stochastic processes with linear conditional expectation and quadratic conditional variance.
    Probab. Math. Statist., 14:33-44, 1993. MR 1267516 (95b:60061)
  • 40. David Williams.
    Some basic theorems on harnesses.
    In Stochastic analysis (a tribute to the memory of Rollo Davidson), pages 349-363. Wiley, London, 1973. MR 0362565 (50:15005)
  • 41. Zhan Gong Zhou.
    Two-parameter harnesses and the generalized Brownian sheet.
    Natur. Sci. J. Xiangtan Univ., 14(2):111-115, 1992. MR 1184355 (93h:60129)
  • 42. Xing Wu Zhuang.
    The generalized Brownian sheet and two-parameter harnesses.
    Fujian Shifan Daxue Xuebao Ziran Kexue Ban, 4(4):1-9, 1988. MR 1041927 (91e:60158)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J25, 46L53

Retrieve articles in all journals with MSC (2000): 60J25, 46L53

Additional Information

Wlodzimierz Bryc
Affiliation: Department of Mathematics, University of Cincinnati, P.O. Box 210025, Cincinnati, Ohio 45221–0025

Wojciech Matysiak
Affiliation: Faculty of Mathematics and Information Science, Warsaw University of Technology, pl. Politechniki 1, 00-661 Warszawa, Poland

Jacek Wesolowski
Affiliation: Faculty of Mathematics and Information Science, Warsaw University of Technology, pl. Politechniki 1, 00-661 Warszawa, Poland

Keywords: Quadratic conditional variances, harnesses, orthogonal martingale polynomials, hypergeometric orthogonal polynomials
Received by editor(s): June 8, 2005
Received by editor(s) in revised form: September 26, 2005
Published electronically: June 13, 2007
Additional Notes: This research was partially supported by NSF grants #INT-0332062, #DMS-0504198, and by the C.P. Taft Memorial Fund.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society